1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Confusion upon confusion

Discussion in 'Newly Diagnosed' started by DrDJH, Sep 24, 2016.

  1. DrDJH

    DrDJH Type 2 · Newbie

    Messages:
    1
    Likes Received:
    1
    Trophy Points:
    23
    I am a 54 yrs old male. After going to my GP with thrush I was diagnosed with type 1 diabetes (I had very high Ketones). I went to a clinic two weeks later and saw a registrar who did a few physical checks and said it was type 2 provided some meds and said to go back to my GP. After reviewing my treatment and doing some reading I decided that the method of diagnosis was too crude to give an accurate picture. So, I continued with my ultra low-carb diet and have not taken the meds (they made me feel ill). I had started the low carb diet 3 days before seeing my GP and have now lost 3 stone (since April 2016): I now weigh 10.5 stone and have a BMI of 21.7. I occasionally test my sugar tolerance. My pre blood has a low of 3.2 and post a maximum of 9 (within 90 minutes of ingesting very high carbs). Bloods return to normal from my max in about 2.5 to 3 hours. From a low, with a normal light carb meal, it reaches a max of 6 within about 90 minutes and then swiftly drops back to between 4.8 to 5.4. I think something is wrong (I still show symptoms of thrush), but cannot explain this in the terms outlined by my GP. Advice anyone?
     
    • Like Like x 1
  2. GrantGam

    GrantGam Type 1 · Well-Known Member

    Messages:
    2,604
    Likes Received:
    1,579
    Trophy Points:
    178
    Hello:)

    What is it exactly that you are confused about?

    It sounds like you are a T2, as you've kept those BG's very tight with diet alone, no medication and no insulin.

    When you were released from hospital after your initial diagnosis; were you on any insulin at all for that two week period before being re-diagnosed as T2?

    Thrush can be a side effect of prolonged raised BG, however - your BG levels are very good. It is possible that your diabetes has nothing to do with your thrush and that it simply did not clear fully with whatever medication your GP administered?

    Regards,
    Grant
     
    • Like Like x 1
    • Agree Agree x 1
  3. Squire Fulwood

    Squire Fulwood Type 2 · Expert

    Messages:
    6,063
    Likes Received:
    4,824
    Trophy Points:
    178
    I just wrote this on another thread. It might have relevance to you and it might not but here it is anyway.

    "I remember watching the TV show Embarrassing Bodies when a young man had a similar problem. She asked him if he had athletes foot and he had. She said remember socks before jocks as this helps to prevent spreading the fungus up your legs as you pull your jocks up.

    I realise it's a bit late for you since you already have the itch but it might stop it coming back again once you have got rid of it."
     
    • Informative Informative x 1
  4. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    12,538
    Likes Received:
    15,649
    Trophy Points:
    298
    After reading your post a few times.
    I do think you do have a endocrine metabolic condition.
    Wether it is type 2 or not I couldn't say.
    What I would say is if you are spiking really high with high carbs, I would avoid them.
    They will do you no good whatsoever.
    If you are only getting good readings from low carb then that is the way to go.
    The pre reading you tell us, is that pre meal or a fasting reading?
    If you are getting generally normal readings after two hours, you are either doing very well and have good control or with the weight loss, your insulin resistance has normalised, but you would still get the spikes from high carbs.

    I recognise this way, because my body works that way, but only tests will determine your diagnosis.

    I know nothing about your problem with the thrush.
     
    • Like Like x 2
  5. Daibell

    Daibell LADA · Master

    Messages:
    11,947
    Likes Received:
    7,175
    Trophy Points:
    298
    Hi. The implication form what you say is that you are more likely T2 rather than T1, but that's merely an opinion. Ketones can just result from low-carbing and the body burning fat rather than thru a lack of insulin.I would continue to low-carb and checking your blood sugar from time to time. If you were prescribed Metformin and it is causing the stomach problems then do ask for the Slow Release (SR) version. If you blood sugar starts creeping up despite the low-carbing and Metformin then go back to GP in case you are a very slow onset T1. There are two tests that can be done. With a bit of luck the thrush will fade but if not see the GP.
     
    • Like Like x 1
    • Useful Useful x 1
  6. karona

    karona Type 2 · Member

    Messages:
    8
    Likes Received:
    4
    Trophy Points:
    43
    Hi DrDJH, I'm very newly diagnosed myself, and it was also thrush that sent me to the doctor. I was given a Clotrimizole based cream (Canesten is a brand name for the same stuff), and cleared it up within a few days of getting my BG down to normal levels. The difficult bit is the scrupulous personal hygiene required: rinsing with clean plain water after every visit to the loo is almost impossible to acheive away from your own home, but the extra sugar in your urine is the main cause of the condition failing to clear up.
     
    • Like Like x 1
    • Hug Hug x 1
  7. ickihun

    ickihun Type 2 · Master

    Messages:
    13,458
    Likes Received:
    18,385
    Trophy Points:
    298
    Thrush can be persistant. Did get rid of it thoroughly?
    I remember my old gp once saying they can test for other problems related to thrush but only if not using cream/treatment. At the time it was unbearable without dual treatment so I turned his offer down.
    I still get reoccuring thrush at over 7.8mmol/l . The same peak of where complications can hit, so I understand. Mine feels like a varicose vain hot from high bgs, when I get it now.
    I had to have a 6 mth intensive course to get rid of it after my 2 and a half year bout! GP became my best friend after resolving it for me, I felt like I was going mad. It was horrendous.
    Recent bout was triggered by canagliflozin tablet. Are you taking any similiar diabetes drug?
     
  8. ickihun

    ickihun Type 2 · Master

    Messages:
    13,458
    Likes Received:
    18,385
    Trophy Points:
    298
    C
    Canesten do soap wash which I use on a damp cloth when needing that extra help. £7 a bottle thou from my boots.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook